Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 8, NWS Lubbock, TX

June 15, 2004Bailey County, Texas

NWS Lubbock, TX issued this flash flood warning at Jun 15, 2004, 7:33 PM CDT for Bailey County, Texas. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 7:33 PM CDT (00:33 UTC)
Expired
Jun 15, 2004, 9:00 PM CDT
In force
87 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Bailey County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1029 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1029 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
2557 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 160033
FFWLBB
TXC017-160200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
733 PM CDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BAILEY COUNTY IN NORTHWEST TEXAS

* UNTIL 900 PM CDT

* AT 731 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER WEST CENTRAL BAILEY COUNTY...OR ABOUT 21 MILES           
  SOUTHWEST OF MULESHOE. THE THUNDERSTORM THAT HAS PRODUCED THE      
  HEAVY RAIN HAS SHOWN VERY LITTLE MOVEMENT OVER THE PAST HOUR AND   
  RAINFALL AMOUNTS OF TWO TO THREE INCHES HAVE LIKELY OCCURRED IN    
  THE PAST HOUR AND A HALF.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS ANY LOW
LYING FARMLAND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 
8 0 6 7 4 5 1 2 9 0.

LAT...LON 3392 10303 3393 10285 3417 10277 3425 10302

$$
1 follow-up statement
000 
WGUS74 KLUB 160123
FFSLBB
TXC017-160200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
822 PM CDT TUE JUN 15 2004

...A FLASH FLOOD WARNING CONTINUES FOR BAILEY COUNTY UNTIL 900 PM
CDT...

AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG THUNDERSTORM PRODUCING HEAVY RAINFALL 10 MILES WEST OF 
NEEDMORE. THE STORM WAS MOVING EAST AT 5 MPH. THIS STORM HAS LIKELY 
PRODUCED TWO TO FOUR INCHES OF RAIN IN THE PAST TWO HOURS OVER 
PORTIONS OF WESTERN BAILEY COUNTY. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTY ROADS...AND NORMALLY DRY WASHES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 

LAT...LON 3390 10302 3389 10277 3416 10275 3416 10300

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 3:38 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 15, 3:38 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
338 PM CDT TUE JUN 15 2004

.SHORT TERM...
CAP BECOMING BREACHED ALONG DRY LINE WITH STRONGEST ACTIVITY AT
OUTFLOW INTERSECTION NEAR TCC. CANNOT ELIMINATE ACTIVITY SPREADING
EAST WITH OUTFLOWS INTO WESTERN ZONES DURING THE EVENING. TRIMMED
ISOLATED THUNDERSTORM AREA BACK TO THE WEST...BUT MAINTAINED ALONG
AND JUST EAST OF STATE LINE THIS EVENING. MID LEVEL FLOW SUGGESTS
SUSTAINED ACTIVITY MAY MOVE MORE TO THE EAST OR SOUTHEAST LATER
TONIGHT SO ADDED LOW MENTION OF THUNDERSTORMS AS WELL TO NORTHEAST
ZONES BY MIDNIGHT. STORMS INITIALLY HIGH BASED SUPPORTING STRONG
WINDS AS PRIMARY SIGNIFICANT ELEMENT...BUT DOES NOT SEEM HIGH ENOUGH
RISK OF SEVERE TO INCLUDE MENTION IN GRIDS AT THIS TIME.

BASIC PATTERN SHOULD REMAIN OVERNIGHT WITH EAST TEXAS LOW GRADUALLY
WEAKENING AND LIFTING NORTH-NORTHEAST AND SUBSIDENT REGION OVER
ROLLING PLAINS WEAKENING BY EARLY WEDNESDAY. A BIT MORE SOUTHWEST
COMPONENT EXPECTED ON WEDNESDAY WITH SURFACE PRESSURE FALLS SHIFTING
TO EASTERN COLORADO SUPPORTING MORE SOUTHERLY LOW LEVEL FLOW DURING
THE DAY...A BIT GUSTY AT TIMES. DO NOT SEE VERY MUCH LOW LEVEL
WESTERLY COMPONENT...HOWEVER...SO DRY LINE MOVEMENT APPEARS WILL BE
NOT MUCH DURING THE DAY AT LEAST AND LATEST MODEL RUNS SEEM TO HAVE
CONFIRMED THIS. MIXING WILL DROP DEWPOINTS SOME MIDDLE OF THE DAY...
BUT NOT AS MUCH AS WITH DRY LINE PASSAGE. ALTHOUGH RIDGING
SUPPRESSING TO THE SOUTH...AIRMASS WILL REMAIN WARM IN ADVANCE OF
POTENTIAL FRONTAL PASSAGE BY EARLY THURSDAY. INCREASED TEMPERATURES
BACK ON WEDNESDAY FOR THOSE AREAS THAT WERE SOMEWHAT COOLER TODAY
BEHIND THE OUTFLOW...AND MAINTAINED LOW THUNDERSTORM CHANCES MAINLY
EASTERN ZONES WEDNESDAY AFTERNOON WITH APPROACH OF FRONT.  MCQUEEN

.LONG TERM...
12Z ETA DEPICTING FAIRLY STRONG FRONT MOVING INTO THE PANHANDLES
LATE WED. THR FRONT IS FCST TO ADVANCE INTO THE SPLNS AFTER MIDN
THU...BUT OUTFLOW FROM ONGOING CONVECTION NORTH OF THE FRONT MAY
PUSH INTO THE AREA EARLIER. KEPT SLGT CHC GOING WED EVE WITH DRYLINE
BISECTING AREA AND WEAK WAVE MOVING THRU THE PLAINS. FOR
THU...EXPECTING FRONT TO CONTINUE PUSHING SW WITH COOLER...NE SFC
FLOW DURING ACROSS OUR AREA THE DAY.

MEANWHILE...UPR RIDGE FCST TO WEAKEN ONLY SLIGHTLY AS UPR LOW
CURRENTLY OVER THE DESERT SW OPENS UP AND MOVES ACROSS THE AREA ON
THU WITH A COUPLE OF WEAK RIPPLES NOTED BEHIND IT. STORMS SHOULD
DEVELOP ALONG THE NM ROCKIES ON THU...AND SW FLOW WILL BE STRONGER
WITH EJECTING TROF BUT MID-LVL TEMPS WILL REMAIN WARM AND CAP WILL
BE DIFFICULT TO OVERCOME. IF FONT STILL LIES IN OUR SRN COUNTIES
DURING THE DAY THEY MAY SEE THE BEST CHC FOR STORM DEVELPMNT...
OTHERWISE WE MAY HAVE TO RELY ON STORMS MOVING INTO THE AREA FROM
NM. LITTLE CHANGE INDICATED IN THERMAL RIDGE STRENGTH THRU THE
WEEKEND. HAVE MAINTAINED LOW POPS OVER THE NORTH-NORTHEAST CWA THRU
SUN MORN. THE WEAK SHTWVS MOVING THROUGH THE WSW/NEARLY ZONAL FLOW
AROUND THE PERIPHERY OF RIDGE MAY BE ENOUGH TO INITIATE
STORMS...MAINLY IN THE PANHANDLES...SOME OF WHICH MAY MOVE INTO OUR
NORTHERN COUNTIES.

IT IS LOOKING LESS LIKELY THAT A COLD FRONT WILL IMPACT THE SPLNS
EARLY IN THE WEEKEND AS GFS/EC/UK HAVE TRENDED MORE TOWARD ZONAL
FLOW WITH LITTLE ENERGY ACROSS THE WESTERN CONUS. UPR RIDGE DOES
FLATTEN SLIGHTLY SO SLIGHTLY LOWER TEMPS EVEN WITHOUT FROPA ARE
REASONABLE. INHERITED LOWER 90S LOOK GOOD BUT DID BUMP UP TEMPS
SLIGHTLY FOR SAT. CDFNT MAY APPROACH SOMETIME FROM SUN NITE INTO TUE
AS UPR-FLOW TURNS A BIT MORE NORTHWESTERLY. LATER SHIFTS MAY WANT TO
INTRODUCE POPS FOR THIS PERIOD IF THIS TREND HOLDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       63  94  60  89 /  20  10  20  20
TULIA        66  94  64  88 /  20  20  20  20
PLAINVIEW    66  95  65  89 /  20  20  20  20
LEVELLAND    66 101  65  93 /  20  10  20  20
LUBBOCK      68  99  67  91 /  10  20  20  20
BROWNFIELD   68 102  67  96 /  10  10  10  20
CHILDRESS    70  94  71  88 /  20  20  20  20
SPUR         70  99  71  93 /  10  20  20  20
ASPERMONT    72  99  73  94 /  10  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05/33
Hazardous weather outlook, Jun 15, 6:00 AM CDT, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT TUE JUN 15 2004

TXZ021>044-161100-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
600 AM CDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

07/02

In the hours before

Local storm report, Jun 15, 5:45 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
545 PM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             FARWELL                 34.39N 103.03W
06/15/2004  1.00 INCH        PARMER             TX   LAW ENFORCEMENT

&&

EJC

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.